What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 20, 8:38 PM EST, 2 hours 41 minutes earlier.
Area forecast discussion, May 20, 8:38 PM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
938 PM EDT Tue May 20 2025
...New UPDATE...
.UPDATE...
Issued at 926 PM EDT Tue May 20 2025
Ongoing severe weather event across western portions of our area
which is progressing eastward, and the environment remains
favorable for all severe hazards including damaging winds, large
hail, and tornadoes. Latest RAP indicates SBCAPE values are
around 1000-2000 J/kg, while 0-6 km shear is near 55 kts and 0-1
km shear is in the 20 to 30 kts range. We have seen line segments
and supercells, and this will likely continue in the short term
although the severe threat may gradually become more isolated as
the activity moves east over the next few hours, especially over
northeastern portions of our area, as instability is expected to
gradually weaken. No changes needed to the forecast at this point.
&&
.SHORT TERM...
(This evening through Wednesday)
Issued at 338 PM EDT Tue May 20 2025
Key Messages:
1. The threat for strong to severe storms with all hazards will
continue through the early overnight hours. Continue to have
multiple ways to receive watch and warning information.
2. Localized flash flooding threat may develop in flood prone
location that see repeated strong to severe storms.
3. Severe threats will gradually diminish a few hours after
midnight. Cooler and breezy conditions are expected Wednesday.
As of 300PM ET a nearly stationary warm front remains draped across
central and eastern KY as cold front approaches the Mid-Mississippi
river valley. The parent low churns near the tri-state border of
IA/MO/IL. On-going convection aided by an outflow boundary, 1000-
1500 J/kg MLCAPE, and 50kts EBShear, has warranted a tornado watch
for Scott/Morgan counties northeast into southwest Virginia through
8PM ET in closer proximity of enhanced moisture convergence and low-
level shear on southern side of the aforementioned warm front. The
main focus point for this tornado threat will be embedded supercell
structures within the line which will be capable of damaging
straight line winds itself. Hail threat can of course accompany any
rotating storm.
Additional convection is expected to develop later this evening into
the early overnight hours along and ahead of the cold front. This
will bring another round of expected strong to severe storms.
However, there will be some uncertainty on the northern side of I-40
and how well we destabilize after the on-going activity moves
through the region. Some of the higher resolution guidance has
started to hint at more pronounced bowing segments along and south
of I-40 where the environment will be less tainted. Nonetheless,
severe weather is likely with continued strong wind shear, marginal
CAPE, and a strong strong swly LLJ near 40-45kts. Most likely timing
will be between 8PM - 2AM ET. Some showers and storms will linger a
bit longer but the widespread severe threat will diminish rather
quickly around 3am or so. Breezy winds and cooler conditions will
develop in a post frontal air mass Wednesday.
&&
.LONG TERM...
(Wednesday night through next Tuesday)
Issued at 338 PM EDT Tue May 20 2025
Key Messages:
1. Scattered showers and thunderstorms early in the period.
2. Cooler and mostly dry weather for Friday into Saturday.
3. Rain chances increase for Sunday through Tuesday.
Discussion:
We start the period with a broad upper trough over the eastern
CONUS. While models are struggling with the details and timing,
there is general agreement one or more short waves moving through
the northwest flow aloft will bring scattered showers and possibly
thunderstorms to our area in the Wednesday night/Thursday/Thursday
night time frame. Freezing levels will be on the low side and model
mid level lapse rates are steep, so if enough moisture and
instability are present (which is still questionable), at least
small hail will be possible with any thunderstorms.
Surface high pressure will build in for Friday into Saturday, and
both days look mostly dry and cool, with temperatures Friday looking
to be around 10 degrees below normal and Saturday just a bit higher.
The upper levels will be transitioning to more zonal flow for Sunday
and Monday, and by Tuesday a strong short wave will be digging in to
our west Tuesday. We will see moisture returning and more coverage
of showers and thunderstorms for the Sunday through Tuesday period.
High temperatures are forecast to be a little warmer, but
still generally near to below normal all three days.
&&
.AVIATION...
(00Z TAFS)
Issued at 721 PM EDT Tue May 20 2025
Showers and thunderstorms will move through early in the period.
Strong gusty winds and hail will be possible with a stronger
storm, and will include gusty winds as well as lower vsby and cigs
with a prob30 group all sites when the highest probability of
these stronger storms is expected. There may be a period of MVFR
level cigs around sunrise at TYS and especially TRI for a few
hours, so will include in a tempo group at TYS and prevailing at
TRI. Should see all VFR later in the period, along with gusty west
and southwest winds.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 67 81 60 80 / 80 0 10 20
Knoxville McGhee Tyson Airport, TN 66 78 58 75 / 90 10 10 40
Oak Ridge, TN 65 78 57 75 / 80 10 10 30
Tri Cities Airport, TN 62 76 53 71 / 90 20 10 40
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
SHORT TERM...
AVIATION...
Hazardous weather outlook, May 20, 2:43 PM EST, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
343 PM EDT Tue May 20 2025
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-211945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
343 PM EDT Tue May 20 2025 /243 PM CDT Tue May 20 2025/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
Severe thunderstorms are expected to continue this afternoon and
into the overnight hours ahead of a cold front. Damaging winds
will be the primary risk, but there will be a chance of large hail
and tornadoes with the strongest storms.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability of widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
In the hours before
Special weather statement, May 20, 10:07 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Morristown TN
1107 PM EDT Tue May 20 2025
NCZ060-061-210400-
Clay NC-Cherokee NC-
1107 PM EDT Tue May 20 2025
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL CHEROKEE AND CLAY
COUNTIES THROUGH MIDNIGHT EDT...
At 1107 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southwest of Town Of Santeetlah to 9
miles north of Morganton. Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Shooting Creek, Tusquitee, Hayesville, Andrews, Topton, Marble,
Murphy, Brasstown, Culberson, and Nantahala Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 200 AM EDT for southwestern
North Carolina.
&&
LAT...LON 3499 8419 3529 8402 3524 8401 3522 8397
3526 8384 3524 8374 3526 8371 3523 8369
3520 8373 3519 8371 3517 8373 3515 8373
3516 8365 3514 8366 3513 8362 3504 8356
3502 8352 3501 8352 3500 8349 3499 8362
TIME...MOT...LOC 0307Z 264DEG 35KT 3528 8405 3501 8420
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
SRLocal storm report, May 20, 10:13 PM EST, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1113 PM EDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM Tstm Wnd Dmg 4 SSE Mcmahan 35.87N 83.66W
05/20/2025 Sevier TN Public
Large tree down blocking at least a lane on
Highway 441 going north near Zion Hill area.
&&
NAWLocal storm report, May 20, 10:14 PM EST, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1114 PM EDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 PM Tstm Wnd Dmg 1 NW Maryville 35.76N 83.98W
05/20/2025 Blount TN Trained Spotter
Trees down at Maryville Housing Authority.
&&
NAWSpecial weather statement, May 20, 10:44 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Morristown TN
1144 PM EDT Tue May 20 2025
TNZ015>017-039>045-VAZ005-210430-
Cocke Smoky Mountains TN-Sullivan TN-Washington TN-Hamblen TN-
Northwest Greene TN-Hancock TN-Northwest Cocke TN-
Southeast Greene TN-Unicoi TN-Hawkins TN-Scott VA-
1144 PM EDT Tue May 20 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN SULLIVAN...
HAWKINS...WASHINGTON...CENTRAL HANCOCK...CENTRAL COCKE...GREENE...
UNICOI...EASTERN HAMBLEN AND SOUTH CENTRAL SCOTT COUNTIES THROUGH
1230 AM EDT...
At 1143 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Russellville, or 10 miles east of Morristown,
moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Caney Branch, Del Rio, Banner Hill, Leesburg, Chucky, Limestone,
Russellville, McCloud, Treadway, and Rocky Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 200 AM EDT for east
Tennessee.
&&
LAT...LON 3611 8237 3609 8241 3601 8246 3595 8256
3597 8261 3601 8261 3603 8259 3607 8264
3600 8278 3597 8277 3592 8282 3595 8285
3595 8290 3593 8292 3588 8290 3585 8292
3582 8315 3653 8328 3664 8261
TIME...MOT...LOC 0343Z 240DEG 37KT 3625 8313
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
19Special weather statement, May 20, 10:57 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Morristown TN
1157 PM EDT Tue May 20 2025
VAZ006-008-210445-
Washington VA-Russell VA-
1157 PM EDT Tue May 20 2025
...STRONG THUNDERSTORMS WILL IMPACT RUSSELL AND NORTHWESTERN
WASHINGTON COUNTIES THROUGH 1245 AM EDT...
At 1156 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Cleveland Va, or near Lebanon, moving northeast at
45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lebanon, Hansonville, Honaker, Dye, Rosedale, and Cleveland Va.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3711 8189 3704 8182 3696 8178 3693 8184
3689 8180 3676 8218 3698 8229 3699 8225
3704 8217 3704 8212 3705 8211 3704 8208
3705 8204 3707 8202 3712 8201 3713 8193
3714 8190
TIME...MOT...LOC 0356Z 240DEG 39KT 3695 8215
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
19Local storm report, May 20, 11:04 PM EST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1204 AM EDT Wed May 21 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM Tstm Wnd Gst 2 NE Farragut 35.90N 84.15W
05/20/2025 M72 MPH Knox TN Public
Re-sending report. Measured on an at home
anemometer.
&&
NAW